Customize your JAMA Network experience by selecting one or more topics from the list below.
In severe drug-induced eruptions, bullous lesions can be associated with immune complex–mediated vasculitis and/or with T-lymphocyte–mediated keratinocyte apoptosis. We have recently identified endothelial cell apoptosis in severe bullous T-lymphocyte–mediated drug-induced eruptions. We assessed microvessel involvement in the whole spectrum of T-lymphocyte–mediated drug-induced eruptions. Thirty-two patients with T-lymphocyte–mediated drug-induced eruptions in 4 groups (8 cases of toxic epidermal necrolysis/Stevens-Johnson syndrome, 8 cases of drug rash with eosinophilia and systemic symptoms, 8 cases of acute generalized exanthematous pustulosis, 8 cases of drug maculopapular exanthema) and 8 healthy controls were included. On skin biopsy specimens, we performed a systematic ultrastructural study of endothelial cells, vascular walls, and inflammatory cells; a quantification of apoptotic cells, inflammatory infiltrate, and immune complex deposits; and we assessed granzyme-B, tumor necrosis factor, and Fas ligand expression. Correlations of apoptosis with clinical data of skin lesions and systemic involvement in liver, kidney, lung, and lymph nodes were then assessed.
Findings from ultrastructural study showed that endothelial cell apoptosis was present in all 32 drug-induced eruptions. No leukocytoclastic vasculitis was associated. Granzyme-B and tumor necrosis factor were expressed around microvessels. In toxic epidermal necrolysis/Stevens-Johnson syndrome and drug rash with eosinophilia and systemic symptoms, the number of apoptotic endothelial cells was related to the extension of skin lesions and the presence of purpura. It was also related to liver and kidney involvement.
Endothelial apoptosis occurs in skin microvessels of all types of T-lymphocyte–mediated drug-induced eruptions. This skin endothelial cell damage is related to the severity of skin lesions and systemic involvement.
Verneuil L, Leboeuf C, Vidal J, et al. Endothelial Damage in All Types of T-Lymphocyte–Mediated Drug-Induced Eruptions. Arch Dermatol. 2011;147(5):579–584. doi:10.1001/archdermatol.2011.104
Create a personal account or sign in to: